Texas, 2022

Drought in Texas, August 1 to 31, 2022

August 1 to 31, 2022 · NWS OUN · 6 events in 6 counties and zones

Drought persisted and remained largely unchanged through the month of August as hot temperatures and only sporadic rainfall were observed.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Drought persisted and remained largely unchanged through the month of August as hot temperatures and only sporadic rainfall were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 31, 9:49 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 31, 9:49 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1049 PM CDT Sun Jul 31 2022

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 206 PM CDT Sun Jul 31 2022

Some light rain continues to move east across portions of the area
this afternoon. With daytime heating could see a few stronger storms
develop that may linger into this evening. Severe storms currently
appear unlikely.

Most models show a weak mid-level disturbance moving across the area
overnight and although lower level waa is not as significant as last
night some shower and thunderstorm potential does exist. Have gone
ahead and expanded some low pops across much of the area tonight to
account for this potential.

Do anticipate that this precip, should there be some, will exit to
the east Monday morning with south to southwest winds picking up and
temperatures responding by climbing into the 90s, with a couple of
areas, north central and southwest, climbing over 100 degrees
tomorrow afternoon. This trend will likely continue through much of
the upcoming week.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 249 PM CDT Sun Jul 31 2022

Clearing conditions will continue, and clear skies and warming
temperatures will continue through midweek, where we will see the
return of 100s across the region on Wednesday. The upper level ridge
that has been over the southwestern CONUS will gradually expand
eastward and be a driving influence on the calm weather across
Oklahoma and western north Texas. And upper level trough will move
across the US/Canada border through the middle of the week, which
will bring a fairly weak cold front down to the Oklahoma/Kansas
border. While the cold front likely won't make it into northern
Oklahoma, an associated shortwave aloft will move along the
periphery of the ridge, bringing likely some cloudy skies and some
precipitation chances in far northern Oklahoma late Wednesday into
Thursday. Aside from that small variation, models/ensembles indicate
clear skies and warm temperatures will continue through the next
week.

Zwink

&&

.AVIATION...
(06Z TAFS)
Issued at 1044 PM CDT Sun Jul 31 2022

Still expect some brief LLWS over a few of the terminals late
tonight and early Monday morning. Showers and storms continue to
dissipate across the far western TX panhandle. We'll be left with
mid to high cloud debris overnight. Winds will increase from the
south to around 10-13 kt tomorrow afternoon with slightly higher
gusts and then decrease around sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  96  78 101 /  20  10   0   0
Hobart OK         79 100  79 103 /  20  10   0   0
Wichita Falls TX  80 102  80 104 /  20  10   0   0
Gage OK           71  99  76 102 /  20   0   0   0
Ponca City OK     74  98  75 101 /  10  10   0   0
Durant OK         77  96  77 100 /  20  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...30
LONG TERM....50
AVIATION...03
Hazardous weather outlook, Jul 31, 6:36 PM CST, 5 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
736 PM CDT Sun Jul 31 2022

OKZ004>048-050>052-TXZ083>090-020045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
736 PM CDT Sun Jul 31 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a slight chance of isolated thunderstorms this evening
across much of the area. Locally heavy rainfall could accompany
them.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
A few thunderstorms are possible Monday morning across parts of
southeastern Oklahoma. Low storm chances return to northern
Oklahoma Wednesday night.

.Excessive Heat...
Triple digit temperatures with heat index values near 105 are
possible across most of the area Tuesday afternoon through
Thursday afternoon.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 31, 6:30 PM CST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Norman OK
730 PM CDT Sun Jul 31 2022

OKZ014-010115-
Roger Mills OK-
730 PM CDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of northwestern Roger
Mills County through 815 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Durham, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Durham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3588 10000 3590 9996 3590 9982 3571 9980
      3571 10000
TIME...MOT...LOC 0030Z 265DEG 17KT 3581 10003

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Jul 31, 8:03 PM CST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Norman OK
903 PM CDT Sun Jul 31 2022

OKZ009-014-010245-
Roger Mills OK-Ellis OK-
903 PM CDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of southwestern Ellis
and northwestern Roger Mills Counties through 945 PM CDT...

At 903 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Lake Marvin, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Durham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3599 10000 3601 9991 3576 9990 3577 10000
TIME...MOT...LOC 0203Z 260DEG 7KT 3589 10005

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

03

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Clay

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Drought, Foard

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Foard forecast zone
Reported by
Drought Monitor
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

Drought, Hardeman

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hardeman forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Drought, Knox

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Knox forecast zone
Reported by
Drought Monitor
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

Drought, Wichita

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wichita forecast zone
Reported by
Drought Monitor
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Drought, Wilbarger

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wilbarger forecast zone
Reported by
Drought Monitor
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054978, 1054979, 1054980, 1054981, 1054982, 1054983.